Iowa, 2024Damaging Winds in Iowa, May 6, 2024
May 6, 2024 · NWS FSD · 3 events in 3 counties and zones
A strong negatively tilted trough lifted northward through the Western Plains during the afternoon and evening of May 6. While instability was not intense with around 1000 J/kg MLCAPE, a very strong low-level jet produced a considerable amount of boundary parallel deep-layer shear to entice a quick linear upscale growth, but the southwest-oriented shear in the 0-3km layer also led to brief…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong negatively tilted trough lifted northward through the Western Plains during the afternoon and evening of May 6. While instability was not intense with around 1000 J/kg MLCAPE, a very strong low-level jet produced a considerable amount of boundary parallel deep-layer shear to entice a quick linear upscale growth, but the southwest-oriented shear in the 0-3km layer also led to brief mesovortices with enhanced wind corridors in segments which became oriented more northwest to southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 6:13 PM CST, 12 minutes earlier. Its key messages:
- Lines of showers and thunderstorms will move across the forecast area this evening. While an isolated stronger storm is still possible, the risk of severe weather appears to be decreasing.
- Periodic rain chances continue for much of the upcoming week into next weekend with the focus on Wednesday. Highs in the 60s to 70s are expected.
Area forecast discussion, May 6, 6:13 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
713 PM CDT Mon May 6 2024
.KEY MESSAGES...
- Lines of showers and thunderstorms will move across the
forecast area this evening. While an isolated stronger storm
is still possible, the risk of severe weather appears to be
decreasing.
- Periodic rain chances continue for much of the upcoming week
into next weekend with the focus on Wednesday. Highs in the
60s to 70s are expected.
&&
.UPDATE...
Issued at 713 PM CDT Mon May 6 2024
Still seeing isolated gusts over 40 mph as of 7 PM, but overall
expect winds to be on a downward trend through this evening, and
thus have allowed the Wind Advisory to expire.
That said, with a fairly stout low level jet still over the
area, cannot rule out isolated stronger gusts with the showers
and thunderstorms moving across the area. While these isolated
gusts may be marginally severe (60 MPH), instability across much
of our forecast area seems to be lacking given general downtrend
in storm intensity as the line of storms in eastern Nebraska
moves northeast. Area of greatest concern at this point would
seem to be portions of the Highway 20 corridor (Sioux City) and
perhaps into Storm Lake.
&&
.DISCUSSION...
Issued at 250 PM CDT Mon May 6 2024
Rest of Afternoon and Evening: At a large scale, pronounced
mid/upper low is evident on WV imagery across the northern Rockies
with surface low deepening across western SD. A warm front is
lifting through central NE with a narrow warm sector before a
quickly approaching dryline/cold front is crashing eastward. These
features will all lift east or northeast into the evening and
overnight hours and provide for thunderstorm chances.
Severe Storms: Forecast soundings show a ribbon of modest elevated
instability lifting from roughly 850:800 mb around 1000 J/kg with
higher values as you go south. Surface parcels would obtain closer
to 50o J/kg if they can overcome a modest inversion, although
current thinking is this may be tough given persistent cloud cover
thus far. A robust and dynamic wind field through the entire
atmospheric column is helping to drive deep layer shear of 40-50 kts
however effective shear for elevated parcels looses a good chunk of
the lower directional and speed shear. If a surface parcel can be
realized, nearly 30 kts of 0-1 km shear exists with a well curved
elongated low level hodograph.
With the above stated, well forced dynamics should result in
increasing coverage of storms through the 654second half of the
afternoon with likely a rapid transition to linear mode.
Damaging wind gusts up to 60-70 mph seems the most likely threat
with a 50 to 55 kt LLJ at 850 mb. Even less organized
convection may be able to tap into this higher momentum air,
especially while the boundary layer remains mixed during the
daylight hours. Hail would be a secondary risk although again,
elevated parcels lack a better effective shear profile. Any
tornado threat would be conditional on realizing surface parcels
and at this time seems low but should be monitored given the
low level wind field. Any more organized bowing segment that can
orient from northwest to southeast would also need to be
monitored with 0-3 km shear vectors out of the SW AOA 30 kts
Heavy Rain: PWATs around 1.25, and near the top of climatology,
should provide for a period of heavy rain with the passage of the
line of thunderstorms but with a warm cloud layer generally less
than 10 kft and the progressive nature of any thunderstorms, any
flash flooding threat should remain isolated and probably confined
to urban areas. QPF amounts near and east of I-29 are a bit either
side of 1-1.5 inches with HREF PMM suggesting pockets of up to 2-2.5
inches, more likely across NW IA. Given saturated soils as of late,
renewed issues with ponding of water and river rises will be the
more likely impact.
Synoptic Wind: Aforementioned deepening surface low to the west will
continue to provide for Advisory level wind gusts (45 mph or higher)
into the early evening before decreasing BL mixing should result in
a decreasing trend closer to sunset.
Tonight: After storms exit to our east toward the midnight hour, the
remainder of the overnight looks fairly benign.
Tuesday and Wednesday: Vorticity ribbons pivot off the filling
upper low into midweek. This will bring occasional rain chances with
Wednesday currently appearing to be the focus as the main lobe
shifts east. With the main upper low overhead, Wednesday would be a
timeframe to monitor for slow moving storms capable of locally heavy
rain as well at least some potential for low topped funnels.
Thursday through Sunday: Transition to upper level northwest flow on
the backside of the upper level trough will bring seasonal
temperatures for the second half of the week with perhaps a few low
chances for a light shower.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 713 PM CDT Mon May 6 2024
Lines of showers and thunderstorms will rotate across the forecast
area through this evening. The thunderstorms are expected to push
east of the I-29 corridor by 03Z-05Z, and east of the Highway 71
corridor by 05Z-07Z, though an area of showers may linger across
southwest Minnesota into the pre-dawn hours of Tuesday. MVFR
ceilings and MVFR-locally IFR visibility are expected with the
showers and thunderstorms, becoming predominantly VFR behind the
lingering showers. Additional stratocu will spread over the region
from the northwest on Tuesday. While this is currently expected to
be VFR, a brief period of MVFR ceilings is possible. Spotty light
showers or an isolated thunderstorm is possible Tuesday afternoon,
but chances are too low to include in the TAF at this time.
The strongest of the southeasterly gusty winds should diminish with
sunset, though occasional gusts over 30kt are still possible this
evening. Speeds diminish further as a trough axis slides east behind
the showers tonight. Southwest to west winds behind the trough will
again increase after daybreak Tuesday with gusts 25-30kt common in
most areas, perhaps up to 35kt near/west of the James River
Valley.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
UPDATE...
DISCUSSION...Kalin
AVIATION...JH
Hazardous weather outlook, May 6, 1:05 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
205 PM CDT Mon May 6 2024
IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-071915-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Miner-Lake-Moody-
205 PM CDT Mon May 6 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.
.DAY ONE...This afternoon and tonight.
Thunderstorms will increase in coverage by late afternoon into the
evening hours. These storms are expected to form into a line as they
move eastward toward the I-29 corridor by early to mid evening.
Damaging wind gusts to around 60 mph are expected to be the primary
threat with a secondary risk of hail up to the size of quarters.
Locally heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Any severe weather reports are
appreciated.
IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053-057>071-
071915-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
205 PM CDT Mon May 6 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Thunderstorms will increase in coverage by late afternoon into the
evening hours. These storms are expected to form into a line as they
move eastward toward the I-29 corridor by early to mid evening.
Damaging wind gusts up to 70 mph are expected to be the primary
threat with a secondary risk of hail up to the size of quarters.
While not likely, a tornado cannot be ruled out. Locally heavy rain
is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Any severe weather reports are
appreciated.
In the hours before
Local storm report, May 6, 1:27 PM CST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
227 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Non-Tstm Wnd Gst 2 NNW Huron 44.39N 98.23W
05/06/2024 M51 MPH Beadle SD ASOS
ASOS station KHON Huron Regional Airport.
&&Thunderstorm Wind, Osceola
- When
- May 6, 6:25 PM CST to 6:26 PM CST
- Where
- Osceola County, 3.66 mi NE of Sibley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.430, -95.710
Thunderstorm wind gust was measured by Iowa mesonet station RSYI4 near Sibley.
Thunderstorm Wind, Lyon
- When
- May 6, 7:09 PM CST to 7:11 PM CST
- Where
- Lyon County, 2.87 mi WSW of Alvord
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.330, -96.370
Significant roof damage to outbuildings was caused by thunderstorm wind gusts.
Thunderstorm Wind, O'Brien
- When
- May 6, 8:15 PM CST to 8:17 PM CST
- Where
- O'Brien County, Sutherland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.970, -95.500
Part of the roof of the new car wash in Sutherland was ripped off by thunderstorm winds. Several homes also had large tree branches land on the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 20242 deaths · 33 injured · $25 million · EF4 · 27 events
- Flash Flooding and Debris Flows in Puerto Rico, May 6 to 10, 20241 death · 3 injured · $466,000 · 110 events
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 2024$964,000 · EF1 · 97 events
- Blizzard and Flooding in Montana, May 6 to 8, 2024$3.0 million · 76 kt wind · 65 events
- Tornadoes and Flash Flooding in Missouri, May 6 to 7, 20241 injured · $668,000 · EF1 · 64 events
- Hail in Kansas, May 6, 2024$2.9 million · 1.75 in hail · 12 events
- Tornadoes and Flash Flood in Tennessee, May 6, 2024$410,000 · EF1 · 24 events
- Tornadoes and Hail in Iowa, May 6 to 7, 2024$433,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Kansas, May 6, 2024$378,000 · EF0 · 5 events
- Tornadoes and Damaging Winds in Missouri, May 6 to 7, 2024EF1 · 56 events
- Tornado and Hail in Nebraska, May 6, 2024$195,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Iowa, May 6, 2024EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178093, 1178092, 1178090.